Will the side effects ever cease?

A board to discuss the Multiple Sclerosis modifying drug Avonex

Will the side effects ever cease?

Postby jdamon » Sun May 29, 2005 5:59 pm

I've been on Avonex for 1 year now and still have the normal side effects every week that come with it. I've gotten a pretty good routine to minimise the effects using Tylenol, eating, rest, and more Tylenol, but they are still there every week. Some weeks are worse than others. The neuro said when I started I'd only have them a couple of months. Wrong. Then he talked about switching to Copaxone for less side effects but I prefer the once a week routine. Will these side effects ever go away?
User avatar
jdamon
Getting to Know You...
 
Posts: 12
Joined: Tue May 24, 2005 3:00 pm

Advertisement

Re: Will the side effects ever cease?

Postby NHE » Mon May 30, 2005 2:58 am

jdamon wrote:Will these side effects ever go away?

I understand all too well what you're going through. I've been on Avonex for almost 5 years now. I also had side effects much longer than what Biogen states is the "typical" time period. For me, they lasted about 1.5-2 years but have now reached a level where they are negligible. Now, I just plan on taking it easy the day after my injection as my energy levels are much lower than normal.

I also tried using Tylenol for dealing with the side effects as per Biogen's literature. However, I found that Tylenol was not at all helpful and had one of the worst fevers that I can recall ever having after my first injection. My doctor's nurse suggested I try ibuprofen instead and this has worked for me. During the first year or so, I would start taking ibuprofen about 12 hours before my injection followed by 24 hours after my injection. The dose I used was 600 mg of ibuprofen about every 6 hours always with food. Fortunately, I'm now to a point where I can get by with just one 600 mg dose at the time of my injection although sometimes I need to follow this up with another 400 mg about 8 hours later. In addition, I discovered that I get by best if I take my injection during the day rather than try to "sleep through the side effects" since that never really worked all that well (I often woke up in the middle of the night with a fever, chills, or shakes). However, I found that I'm usually ok during the day and sleep all right if I inject around noon.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3245
Joined: Sat Nov 20, 2004 4:00 pm

Postby jdamon » Mon May 30, 2005 4:06 am

Thanks for the advice. I'll try the Ibuprofin and see what the results are for me. I currently inject on thursday evening around 7:00. Waking up in the nite is normal for me I do it every nite between 12:00 and 2:00, it has been like this ever since my dx. I only work 6:00-10:00 on Fridays so this is the best compromise for me. People at work accuse me of having a hangover or say I ought to get more sleep, a little bit annoying. I usually start feeling better by mid afternoon friday so this routine doesn't affect my weekends. I was injecting on Friday evening but found that I was wasting Saturdays not feeling well. I feel like I need to make everyday count nowadays.
User avatar
jdamon
Getting to Know You...
 
Posts: 12
Joined: Tue May 24, 2005 3:00 pm

Re: Will the side effects ever cease?

Postby batpere » Mon May 30, 2005 3:58 pm

jdamon wrote:I've been on Avonex for 1 year now and still have the normal side effects every week that come with it. I've gotten a pretty good routine to minimise the effects using Tylenol, eating, rest, and more Tylenol, but they are still there every week. Some weeks are worse than others. The neuro said when I started I'd only have them a couple of months. Wrong. Then he talked about switching to Copaxone for less side effects but I prefer the once a week routine. Will these side effects ever go away?


7 years now and I'm still achy the next day. I've found that 1 advil 1/2 hour before the shot between 5 and 6 pm and two more at bedtime gets me through the night. Then DEFINITELY another one or two in the morning whenever I wake up and possibly another during the day. I try to limit the amount taken to minimize potential liver problems. I have a much easier day on Sunday than any other day of the week, so I take it Saturday evening.

The suggested Tylenol did almost nothing for me either. I'm just hoping to switch to Tysabri again or perhaps to LDN. Switching to LDN would remove the pressure to remain employed without interruption. Been through one layoff already and it made me very aware of my precarious situation because I could never afford Avonex myself.
batpere
Family Member
 
Posts: 97
Joined: Thu Nov 11, 2004 4:00 pm
Location: dallas

Postby jdamon » Mon May 30, 2005 5:35 pm

I understand entirely the pressure to stay employed, its on my mind constantly. In Aptil 2004, I was dx 4 months after starting my current job. The company i worked for was kind enough to grant me a 1 1/2 week leave of absence. That only added to the stress of the situation. I returned to work before i was really ready to but i had no choice, return to work or have no work to return to. I have since relaxed about work some but the concern is still there. I have accrued some sick time and some vaca time if needed and now have full benefits. The most important of which are medical ins. and disability.
Thanks for the suggestions on how to tame this medication. I've been trying not to think too much about this illness but the time has come to learn everything I can. This site has a bunch of necessary information.
J. Damon

All I want is less to do,
more time to do it,
and higher pay
for not getting it done.
User avatar
jdamon
Getting to Know You...
 
Posts: 12
Joined: Tue May 24, 2005 3:00 pm

Postby LindaR » Tue May 31, 2005 5:15 am

I've been on Avonex about 1.5 years. I am one of the luckier ones who actually followed Biogen. I had side effects for about 6-months and then rarely. There are times when I will wake up with a headache that could last most of the next day but I found that taking Advil 2 hours before my injection and then every 4/6 hours really does help.

Good luck.
User avatar
LindaR
Family Member
 
Posts: 89
Joined: Tue Nov 09, 2004 4:00 pm
Location: USA - Connecticut

Postby Xenova » Thu Jun 02, 2005 1:06 pm

2 years for me. After 1 year, the side effects became bearable but 2 months ago they came back. Waking up in the middle of the night shivering cold. But they did go away. I suspect I will go through lapses like this as long as I am on the medicine.
User avatar
Xenova
Family Member
 
Posts: 71
Joined: Thu May 20, 2004 3:00 pm
Location: Louisiana, USA

Postby MOMTO3 » Fri Jun 03, 2005 5:50 am

in 2 weeks it will be a year for me. i usually take motrin about 20 mins before my shot which i take at 9pm.sometimes i wake with the worst headache ever and have to take a second dose, last week i tried my shot with no motrin before, to see how i would tolerate it, and boy what a mistake :roll: had the shakes and the fever all night. i see a new doc in 2 weeks, and im sure he will send me for a mri to see if the avonex is even helping?
User avatar
MOMTO3
Family Member
 
Posts: 36
Joined: Wed Jan 05, 2005 4:00 pm
Location: NY

Postby jdamon » Sun Jun 05, 2005 9:20 pm

I just tried the ibuprofin thing instead of tylenol and while is still ached, i seemed a little better early the next morning. I still took some more in the middle of the night. I found taking a good multi vitamin also helps. How often does your neuro request mri's? I just had an appointment with mine and he asked if anything new had popped up and I said no. He said see you in six months. No blood tests for liver function and no mention of mri's. I was sort of expecting both because it has been over a year since the last mri and 6 months since the last blood test. How often should we have mri's and blood tests?
J. Damon

All I want is less to do,
more time to do it,
and higher pay
for not getting it done.
User avatar
jdamon
Getting to Know You...
 
Posts: 12
Joined: Tue May 24, 2005 3:00 pm

Postby MOMTO3 » Mon Jun 06, 2005 2:25 am

i am not sure on the recommended time for mri's/bloodwork, but i know in the yr i've been on avonex, my neuro did no blood, and no mri's i ending up asking my reg pcp for bloodwork to check my liver function. and this is why i am switching neuro's. i am sure when i go to my appt. he will suggest a mri.
User avatar
MOMTO3
Family Member
 
Posts: 36
Joined: Wed Jan 05, 2005 4:00 pm
Location: NY

Re: Will the side effects ever cease?

Postby NHE » Mon Jun 06, 2005 7:52 pm

jdamon wrote:How often should we have mri's and blood tests?

I don't believe that MRIs are performed on any set schedule. I think that it's really up to your doctor's discretion. It's been my experience that my neurologist only ordered an MRI when I was experiencing significant new symptoms. However, blood tests are different and if I remember correctly, they should be done about once every 6 months or once a year after you've been on Avonex for a while.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3245
Joined: Sat Nov 20, 2004 4:00 pm

Postby jdamon » Tue Jun 07, 2005 2:06 am

That sounds like the schedule i'm on. I had several mri's(in the tube 4 different times) leading up to my dx. Had blood work 3 times in the first 6 months on Avonex, 2 by neuro, 1 by pcp. Had none in the second 6. I have an appointment with my pcp in a couple weeks maybe i should request a test. Just what I want, another needle stuck in me. :lol:
J. Damon

All I want is less to do,
more time to do it,
and higher pay
for not getting it done.
User avatar
jdamon
Getting to Know You...
 
Posts: 12
Joined: Tue May 24, 2005 3:00 pm


Return to Avonex

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users